Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 2, NWS Honolulu, HI

January 4, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 4, 2017, 7:19 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 7:19 PM HST (05:19 UTC)
Expired
Jan 5, 2017, 3:24 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWHW70 PHFO 050519
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
719 PM HST WED JAN 4 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THURSDAY...

.AN UPPER LEVEL TROUGH PASSING NORTH OF THE STATE WILL PRODUCE
STRONG WESTERLY WINDS OVER THE HIGH SUMMITS OVERNIGHT AND
THURSDAY.

HIZ028-051830-
/O.NEW.PHFO.WI.Y.0002.170105T0519Z-170106T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
719 PM HST WED JAN 4 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* TIMING...THROUGH 6 PM HST THURSDAY.

* WINDS...WEST 40 TO 55 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...DRIVING WILL BE HAZARDOUS...ESPECIALLY IN HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
1 follow-up statement
718 
WWHW70 PHFO 051324
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST THU JAN 5 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS TODAY...

.AN UPPER LEVEL TROUGH PASSING NORTH OF THE STATE WILL PRODUCE
VERY STRONG WESTERLY WINDS OVER THE HIGH SUMMITS OF THE BIG
ISLAND TODAY. THE STRONGEST WINDS WILL OCCUR ABOVE 12000 FEET.

HIZ028-060230-
/O.UPG.PHFO.WI.Y.0002.000000T0000Z-170106T0400Z/
/O.NEW.PHFO.HW.W.0001.170105T1324Z-170106T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
324 AM HST THU JAN 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 6 PM HST THIS EVENING.

* WINDS...WEST 45 TO 65 MPH WITH GUSTS UP TO 75 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING AND HIKING VERY
  DANGEROUS. THESE WINDS CAN BLOW DOWN TENTS AND SLAM DOORS OPEN
  OR CLOSED FORCEFULLY ENOUGH TO CAUSE DAMAGE OR INJURIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE
SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. IF YOU MUST
TRAVEL TO THE SUMMITS...DRIVE CAUTIOUSLY AND BE CAREFUL OPENING
AND CLOSING DOORS.

&&

$$

JACOBSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 3:44 PM HST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 4, 3:44 PM HST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
344 PM HST Wed Jan 4 2017

.SYNOPSIS...
Remnants of a frontal boundary will slowly move down the island
chain tonight through early Friday. Associated clouds and showers
will affect mainly the windward and mountain locales through
Thursday. Some showers may linger over windward Big Island into
early Friday. Cool and dry conditions are expected to move into
the state from the north Friday through the weekend.

&&

.DISCUSSION...
The northern portion of the state is under a somewhat more moist
airmass than the south, with the dividing line, or what's left of
the shallow frontal boundary, near the Kaiwi Channel. Showers
have impacted windward and mountain areas of Oahu and Kauai this
afternoon, By contrast, Maui county and the Big Island have remained
largely dry. Additional clouds and showers appear on satellite
and radar, to the northeast of these islands posed to drift across
the state. All of this moisture is trapped under a dry and stable
layer near 9000 feet.

The next 24 to 36 hours will feature this moisture band dropping
slowly southwestward, to bring increase in shower chances for
windward Maui and the Big Island by Thursday. The lingering
moisture is shown by model guidance to become trapped along the
windward side of the Big Island Thursday night and Friday morning
for a potential wet period along the Hamakua Coast.

A weak surface high will translate west to east along 30 North
latitude over the weekend with a light to moderate north to
northeast flow shifting more easterly by early next week. Airmass
looks very dry and stable during this period.

Model guidance diverges greatly by the middle of next week. Have
continued to trend the forecast towards the more run to run consistent
ECMWF solution which keeps the area in light east to southeast
flow, gradually shifting to more southerly by midweek as another
weak front approaches from the north. No major rain makers appear
in the extended forecast for the state.

&&

.AVIATION...
A front appears to be washing out as diffuse, showery low cloud
elements move over Kauai and Oahu from the northeast this
afternoon. AIRMET Sierra is in effect for Kauai and Oahu due to
tempo mountain obscurations along the windward sides of both
islands. These clouds and showers may track towards the southeast
tonight and may impact windward portions of Maui County.
Northeast winds will remain light to moderate through at least
Thursday.

&&

.MARINE...
The High Surf Advisory along east facing shores has been cancelled
as the current north swell continues to subside. A new moderate north-
northeast swell is expected to arrive Thursday evening and hold
through the weekend. This swell also brings the chance for a new High
Surf Advisory along the east facing shores, especially for those
areas with exposure to the north. Another, slightly larger north-
northeast swell is forecast to arrive early next week and peak
Tuesday night.

High pressure far north of the state will keep light to moderate
winds over the coastal waters, staying below the Small Craft
Advisory (SCA) levels through the week. The combination of the
lighter winds and moderate swells is not expected to produce SCA
level combined seas either through the week.

A small long period pulse to the background south swell should
keep some surf along the south facing shores through Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Brenchley
Aviation...Foster/Bohlin
Marine...Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:24 AM HSTHigh Wind WarningHFOHawaii12 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.